Posts Tagged ‘imitrex’

Antidepressants & Migraines – A Potentially Dangerous Drug Combination

April 6th, 2011

COMBINING ANTIDEPRESSANTS AND MIGRAINE PRESCRIPTION DRUGS

 

Antidepressants combined with Migraine Drugs possibly dangerousTaking antidepressants, like Pristiq, along with certain migraine medications can lead to dangerous and even life-threatening side-effects.

Many people who suffer from depression also suffer from migraine headaches. Unfortunately, the mechanism of action of many antidepressants is to increase serotonin (a feel good neurotransmitter) levels in the brain. Triptan drugs like Imitrex, which are used to reduce or end the pain of a migraine attack also work by stimulating serotonin receptors.

This combination of antidepressants and triptan migraine drugs, can lead to too much serotonin in the brain. This is not a good thing and can result in a potentially life-threatening condition known as “serotonin syndrome.”

Though not approved for migraine prevention by the FDA, some physicians recommend antidepressants like Pristiq, for this purpose. There is very little data supporting this recommendation and not insignificant risk if they are also used with the triptan drugs like Imitrex or Zomig.

In some people, just the use of triptans alone can result in unhealthy levels of serotonin, leading to serotonin syndrome. This risk increases substantially if these people are also taking an antidepressant like Pristiq or any other of several antidepressants known either as SSRI (selective serotonin reuptake inhibitors) or SNRI (serotonin-noradrenaline reuptake inhibitors).

The symptoms of “serotonin syndrome” are:

Rapid heart rate and high blood pressure
Agitation or restlessness
Confusion
Dilated pupils
Loss of muscle control or twitching muscles
Heavy sweating
Diarrhea
Headache
Goose bumps
Shivering

In severe cases of serotonin syndrome life-threatening symptoms can occur:

High Fever
Seizures
Irregular heart beat
Unconsciousness

If you and your physician decide to use this combination of drugs, you must be monitored very closely for any of these signs and symptoms of serotonin syndrome.

If your migraines are bad enough, your physician may decide to stop the antidepressant so that you can use the triptan drugs with less risk (though as mentioned above, they alone, in some users can cause serotonin syndrome).

A win-win solution for many migraine sufferers who are also suffering with depression is to switch to the all natural migraine prevention supplement, MigreLief.

Prevention is clearly desirable rather than to constantly just treating the pain of migraines and there is no additional risk of serotonin syndrome when using MigreLief.

Knowledge is power.

Be well,

Curt Hendrix B.S. M.S. C.C.N. C.N.S.

 

RELATED PRODUCTS

 

Migrelief FinalMIGRELIEF

The only multi-patented, physician recommended nutritional supplement for either men, women or children over 12  years of age, who suffer from chronic migraine.

» Buy Now

 

 

REBOUND HEADACHES: Can Some Migraine Medications Increase The Number and Frequency of Migraines?

September 11th, 2010

Rebound headaches from prescription and over-the-counter migraine headache medications – what you need to know!

Many chronic migraine sufferers resort to taking prescription medicines named triptans when a migraine gets out of control. These medicines are used “acutely.”  This means you take them when you already have a migraine you want to try to stop.  These drugs do not prevent migraines from occurring.

In fact, not only do they not prevent migraines, the general consensus amongst researchers and clinicians is that on-going regular use of triptan drugs like Imitrex or Zomig actually increase the total number of migraines that many users of the drugs have. This phenomenon is known as “Rebound Headache.”

Some readers of this article may recognize this pattern in their own lives. A migraine develops that won’t go away and one of these drugs is administered. The current migraine either goes away or decreases in intensity to the point where it is manageable but a day or two later, another migraine occurs:  “The Rebound Headache.”

If users are not careful this can lead to increasing drug use and a cycle of reoccurring migraines. This rebound cycle occurs not only with triptan drugs but with caffeine-containing over-the-counter medicines like Excedrin.

Caffeine can help reduce the pain of headaches and migraines in some sufferers. But unfortunately it is caffeine that causes many headaches and contributes to the development of migraines in many, if not most sufferers.

In fact, several well known neurologists who specialize in treating migraine sufferers have stated that one of the most powerful ways to reduce the number of migraines that sufferers experience is to remove caffeine from their diets.

Unfortunately, this is easier said than done, because caffeine is addictive and many sufferers when they try to ween off of it actually go through withdrawal-like symptoms and experience a temporary, short increase in their headaches or migraines. Fortunately, this will last only a short time, perhaps several days and then a significant decrease in the frequency and intensity of migraines should occur.

The above information highlights why preventing migraines from occurring is a much safer and desirable short and long-term choice in dealing with the effect of migraines on your life.

MigreLief  has proven time and time again, to be the easiest and most effective prevention solution for literally hundreds of thousands of migraine sufferers. In fact, the biggest percentage of chronic migraines sufferers who use MigreLief, comes from the referrals of the country-wide network of neurologists, internists and general practitioners who have relied upon MigreLief for well over a decade.

  • Categories
  • Recent Posts